Tornadoes · United States · Kansas · 2006

F0 tornado, Grenola, Kansas, June 17, 2006

This F0 tornado ran 2.0 miles across Elk County on June 17, 2006, touching down at 8:42 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 17, 2006
Touchdown
8:42 PM CDT (01:42 UTC)
Path length
2.0 miles (3.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Elk County
Touchdown point
37.420, -96.450
Lift-off point
37.430, -96.450
Record number
646

What the Weather Service recorded

Rope tornado that produced no known damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a severe thunderstorm watch, issued at 22:59 UTC and running to 03:58 UTC.

Issued (UTC)ExpiredProductOffice
22:59 UTC03:58 UTCSevere Thunderstorm WatchICT
01:43 UTC02:30 UTCTornado WarningICT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 00:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Jun 17, 2:47 PM CDT, 5 hours 55 minutes earlier.

Area forecast discussion, Jun 17, 2:47 PM CDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
247 PM CDT SAT JUN 17 2006

.DISCUSSION...
FORECAST CONCERNS...

CONVECTIVE TRENDS/SEVERE WEATHER POTENTIAL INTO THE EVENING...
HOW WARM DURING THE EARLY WEEK. PRECIP CHANCES AGAIN LATER IN WEEK.

VIGOROUS UPPER TROF WILL CONTINUE TO MOVE EAST ACROSS THE FORECAST
AREA THIS EVENING/OVERNIGHT. RUC/MESOSCALE DATA SUGGESTS MODERATE
INSTABILITY AND SHEAR COMBO WILL RESULT IN ANOTHER SEVERE RISK FOR
MUCH OF THE AREA INTO THE EVENING HOURS...HOWEVER MAINLY EAST OF
THE TURNPIKE AFTER 00Z. THOUGH MAINLY A LARGE HAIL AND DAMAGING
WIND THREAT...THE RUC SUGGESTS RATHER IMPRESSIVE LOW LEVEL CAPE
VALUES AROUND 200 J/KG WITH SOME ENHANCED STRETCHING POTENTIAL
ALONG AND JUST EAST OF SURFACE BOUNDARY LATE THIS AFTERNOON ACROSS
SOUTHERN PORTIONS OF THE AREA. SO A BRIEF SPIN-UP TORNADO IS QUITE
POSSIBLE UNTIL DARK.

OTHERWISE...GENERALLY DRIER AND WARMER INTO THE EARLY WEEK PERIODS.
UPPER TROF DEPARTS AND PHASES WITH LARGER SCALE GREAT LAKES TROF
TO OUR EAST...WITH SIGNIFICANT GEOPOTENTIAL HEIGHT RISES UNDER THE
BUILDING UPPER RIDGE ACROSS THE ROCKIES AND PLAINS THROUGH MONDAY.
THE ADVERTISED WARMING TREND LOOKS GOOD IN THIS REGARD...SO ONLY
SLIGHT TWEAKS NEEDED TO GRIDS/FORECAST.

THE FORECAST BECOMES MORE PROBLEMATIC BY THE END OF THE WEEK...AS
PARADE OF PACIFIC SHORTWAVE TROFS MOVE ACROSS THE NORTHERN TIER OF
STATES...EVENTUALLY DAMPENING/FLATTENING THE UPPER RIDGE ACROSS THE
AREA. THIS COULD LEAD TO INCREASED PRECIP/CONVECTIVE CHANCES INTO
KANSAS...WITH SURFACE FRONTAL BOUNDARY SAGGING SOUTH TOWARD OR INTO
THE AREA. FOR NOW CONSENSUS WAS TO KEEP MENTION OF SLIGHT POPS FOR
WEDNESDAY NIGHT AND INSERT THEM INTO THURSDAY NIGHT ACROSS THE
ENTIRE AREA...AND MAINLY SOUTHEAST KANSAS INTO FRIDAY NIGHT. LITTLE
CHANGE TO TEMPERATURES NEEDED...WITH GRADUAL DOWN TREND BY NEXT
WEEKEND.

DARMOFAL

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    64  91  67  93 /  40  10   5   5
HUTCHINSON      62  92  66  94 /  30   5   5   5
NEWTON          63  91  66  94 /  40  10   5   5
ELDORADO        64  90  66  93 /  60  10   5   5
WINFIELD-KWLD   64  90  68  93 /  50  10   5   5
RUSSELL         60  93  65  96 /  30   5  10  10
GREAT BEND      61  93  65  96 /  30   5  10  10
SALINA          63  93  67  95 /  50  10  10  10
MCPHERSON       62  92  66  94 /  40  10  10  10
COFFEYVILLE     66  89  67  92 /  70  20   5   5
CHANUTE         65  88  66  91 /  70  20  10  10
IOLA            65  88  66  91 /  70  20  10  10
PARSONS-KPPF    65  89  67  92 /  70  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jun 17, 8:02 PM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
802 PM CDT SAT JUN 17 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-190215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
802 PM CDT SAT JUN 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CONTINUED CHANCE FOR A FEW SEVERE THUNDERSTORMS ACROSS
THE FLINT HILLS AND SOUTHEASTERN KANSAS THIS EVENING. THE MAIN
THREATS WILL BE HAIL UP TO QUARTER SIZE AND 60 MPH WIND GUSTS.
AN ISOLATED THUNDERSTORM IS STILL POSSIBLE THIS EVENING ACROSS
CENTRAL AND SOUTH CENTRAL KANSAS...HOWEVER SEVERE WEATHER IS NOT
ANTICIPATED IN THESE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE FOR A FEW THUNDERSTORMS ACROSS SOUTHEAST
KANSAS ON SUNDAY MORNING. HOWEVER THE STORMS ARE NOT EXPECTED TO
BE STRONG OR SEVERE.

A RATHER UNSETTLED WEATHER PATTERN MAY DEVELOP BY THE END OF THE
COMING WEEK. THERE IS SOME POTENTIAL FOR STORMS TO DEVELOP ACROSS
THE HIGH PLAINS EACH AFTERNOON AND THEN MOVE EAST OR SOUTHEAST
DURING THE NIGHT. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS BY
WEDNESDAY NIGHT ACROSS CENTRAL KANSAS...AND ACROSS THE ENTIRE
AREA BY THURSDAY NIGHT AND FRIDAY. IT IS TOO EARLY TO SPECULATE
ON THE RISK FOR ANY SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTERS MAY BE NEEDED THIS EVENING ACROSS THE FLINT HILLS
AND SOUTHEASTERN KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC/KED

In the hours before

Local storm report, Jun 17, 5:31 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
531 PM CDT SAT JUN 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     TSTM WND DMG     HILLSBORO               38.35N 97.20W
06/16/2006                   MARION             KS   EMERGENCY MNGR

            NUMEROUS LARGE TREES KNOCKED DOWN FROM WEST TO EAST IN A
            3 BLOCK WIDE SWATH THROUGH THE MIDDLE OF TOWN.

&&

CDJ
Local storm report, Jun 17, 6:12 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
612 PM CDT SAT JUN 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             DURHAM                  38.49N 97.23W
06/17/2006  E0.75 INCH       MARION             KS   TRAINED SPOTTER

&&

CDB
Special weather statement, Jun 17, 7:29 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
729 PM CDT SAT JUN 17 2006

KSZ069-180115-
BUTLER-
729 PM CDT SAT JUN 17 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER COUNTY...

AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CASSODAY TO 7 MILES
NORTHEAST OF LEON TO 5 MILES NORTHWEST OF ATLANTA...AND MOVING EAST
AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SCHRECK
Special weather statement, Jun 17, 7:54 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
754 PM CDT SAT JUN 17 2006

KSZ069-070-180145-
BUTLER-GREENWOOD-
754 PM CDT SAT JUN 17 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER AND GREENWOOD COUNTIES...

AT 751 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF OLPE
TO 7 MILES NORTHWEST OF EUREKA TO 9 MILES NORTHEAST OF LATHAM...AND
MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SCHRECK
Special weather statement, Jun 17, 8:37 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
837 PM CDT SAT JUN 17 2006

KSZ070-071-093>095-098-099-180230-
CHAUTAUQUA-COWLEY-ELK-GREENWOOD-MONTGOMERY-WILSON-WOODSON-
837 PM CDT SAT JUN 17 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHAUTAUQUA...COWLEY...ELK...GREENWOOD...
MONTGOMERY...WILSON AND WOODSON COUNTIES...

AT 833 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF
TORONTO TO 5 MILES NORTHEAST OF GRAINOLA...AND MOVING EAST AT 30 MPH.

FUNNEL CLOUDS ARE POSSIBLE WITH THESE STORMS...ALONG WITH BRIEF
LANDSPOUT TORNADO TOUCHDOWNS. THESE TOUCHDOWNS ARE EXPECTED TO BE
WEAK AND VERY SHORT LIVED.

SCHRECK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lamont, OK (KLMN), 00:00Z

1.7 hours before the tornado, 128 km from the path. June 18, 2006.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2006-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1266 joules per kilogram, CIN -42, lifted condensation level 1319 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lamont, OK at 00:00Z on 2006-06-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 56 square meters per square second, 0 to 6 km bulk shear 30 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1266 J/kg
Mixed-layer CIN
-42 J/kg
Surface CAPE
2763 J/kg
Mixed-layer LCL
1319 m above ground
0-6 km bulk shear
30 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.7
0-3 km lapse rate
6.9 K/km

Open this sounding in Storm Lab

Lamont, OK (KLMN), 12:00Z

10.3 hours after it, 128 km from the path. June 18, 2006.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2006-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -54977, lifted condensation level 1662 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lamont, OK at 12:00Z on 2006-06-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 89 square meters per square second, 0 to 6 km bulk shear 25 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-54977 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1662 m above ground
0-6 km bulk shear
25 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.6 K/km

Open this sounding in Storm Lab

The surface observations

Winfield (WLD), 59 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:54 UTC8068190° 12 kt1008.5
00:54 UTC7968200° 16 kt221008.8
01:54 UTC7757270° 7 kt1009.8
02:54 UTC7261230° 3 kt1010.2

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Wichita radar (KICT), 91 km away, was scanning. The volume nearest the touchdown began at 01:42 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
01:40 UTCTORNADO5 Nw GrenolaElk, KSROPE TORNADO
01:42 UTCTORNADO1 W GrenolaElk, KSROPE TORNADO MOVING TO THE NORTH.
03:15 UTCTSTM WND DMG9 S FredoniaWilson, KSPART OF A ROOF BLOWN OFF, WINDOWS BLOWN OUT AND TREE DAMAGE REPORTED AT A RESIDENCE IN LAFONTAINE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2006 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of June 17, 2006

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 1710:30 AM CDTF0Montgomery, TX1.075$40,000
June 176:35 PM CDTF1Shelby, TN0.350$100,000
June 178:21 PM CDTF0Butler, KS0.540

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.